Florida, 2018

Tornado in Florida, November 12, 2018

November 12, 2018 · NWS MOB · 1 event in 1 county or zone

An area of low pressure moving across the northern Gulf along with a northward moving warm front combined to generate thunderstorms across the area. A few of the storms become severe and produced wind damage along with a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An area of low pressure moving across the northern Gulf along with a northward moving warm front combined to generate thunderstorms across the area. A few of the storms become severe and produced wind damage along with a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 12, 10:49 AM CST, 44 minutes earlier.

Area forecast discussion, Nov 12, 10:49 AM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1049 AM CST Mon Nov 12 2018

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...12.12Z upper air analysis shows a sharpening high level
trof from the northern high plains to the four corners of the
desert southwest. East of the long wave upper trof, jet structure
is intensifying from the southern high plains to across the OH
River valley. In the lower levels, a southward surge of H85 cold
air advection has become more pronounced this morning into the
southern plains. Over the Gulf coast, a low level/surface warm
front was positioned very near the coast, with moisture increasing
and flowing northward off the Gulf. South of the warm front, a
pronounced warm sector was observed. Sbcapes from 500 J/KG near
portions of the coast increase to over 2000 J/KG over the open
Gulf waters in the presence of diffluent 0-6 km bulk shear in
excess of 40 knots. With the warm frontal boundary nearby,
supercellular storm clusters over the Gulf, as they track north
northeast, have had a history of producing tight rotational
couplets where 0-1 KM storm relative helicity values have been
well over 200 m2/s2. As cells move north of the boundary, storm
clusters will become elevated and rotation will decrease as
forecasters have been seeing. With that said, the severe
weather/isolated tornado threat looks to remain focused along the
coastal counties and open Gulf waters and the tornado watch
currently in effect over these areas will possibly be extended
into the afternoon.

No changes made to the heavy rain threat as waves of showers/storms
will continue to stream north northeast and will add to precipitation
amounts in the near and short term. /10

&&

.PREV DISCUSSION... /issued 836 AM CST Mon Nov 12 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Okaloosa county Florida has been added to Tornado Watch
426 in effect thru noon today. Zones updated to reflect this
change. No other changes made to coastal headlines. /10

PREV DISCUSSION... /issued 716 AM CST Mon Nov 12 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
18Z issuance...IFR to MVFR today as widespread SHRA and a few TSRA
overspread the region. Some storms may be severe over the western
FL panhandle as well as southern portions of southeast MS and
southwest AL. Strong winds and greatly reduced visibility near the
strongest storms that develop today.

PREV DISCUSSION... /issued 527 AM CST Mon Nov 12 2018/

DISCUSSION...Updated for latest marine discussion below.

MARINE...A Tornado watch is in effect for the near waters of AL
and NWFL out to 20 nm through noon today. A moderate to strong
southerly wind flow will develop later this morning and continue
through this afternoon ahead of a strong cold front that is
expected to move through the marine area tonight. A strong
offshore flow will occur in the wake of the front late tonight
through Wednesday. Scattered to numerous showers and
thunderstorms, some capable of producing wind gusts to 50 knots
and waterspouts, can be expected ahead of the cold front through
this afternoon.

PREV DISCUSSION... /issued 500 AM CST Mon Nov 12 2018/

HEAVY RAINFALL AND A FEW SEVERE STORMS EXPECTED IMPACT THE
REGION TODAY...

NEAR TERM /Now Through Tuesday/...Early morning surface analysis
shows an area of low pressure over the northwestern Gulf of
Mexico, with an associated warm front extending eastward across
the northern Gulf of Mexico, likely extending just a little north
of 20 nm offshore. Scattered severe storms, some with strong
rotation, have already been developing along and south of the warm
front over the marine area this morning. The warm front is
forecast to lift north to near the Alabama and western Florida
panhandle coast over the next few hours, then farther inland
across much of southwest and south central Alabama this afternoon
as the wave of low pressure approaches far southwest Alabama along
an approaching cold front. Dewpoints will increase to the mid 60s
to around 70 F as the warm front lifts north today, yielding some
instability with MLCAPE values between 500-1000 J/KG. This
instability, in combination with a strengthening low level jet
will allow for low level shear favorable for supercell storm
structures capable of producing damaging winds and a few tornadoes
in the warm sector today. A Slight Risk of severe weather has
been added south of a Wiggins, MS to Andalusia, AL line today,
with a marginal severe risk south of a New Augusta, MS to Luverne,
AL line. Tornado Watch #426 has been recently issued for portions
of far southeast MS, far southwest AL, and the western FL
panhandle as severe threat will be increasing there over the next
few hours as the warm front lifts inland.

Otherwise, periods of heavy rainfall are expected today as
widespread showers and a few storms spread into the region ahead
of the approaching front and mid level trough axis. Areas along
and south of the warm front stand the best potential to receive
the heaviest rain today, and will continue to advertise up to 3-5"
of rainfall in the Flash Flood Watch area, with 1-3" of rain
possible farther north and west. The cold front sweeps from west
to east across the area this evening into late tonight. Moist
southwest flow will allow for a continued high chance of rain even
behind the front through Tuesday. Highs today range around 60 to
the mid 60s north of the warm front, and around 70 to the mid 70s
south of the boundary. Turning colder tonight over the western
zones behind the front. Colder area wide Tuesday with highs in
the 50s over most areas along with elevated north winds.

A High Risk of rip currents is in effect along area beaches
through tonight. /21

SHORT TERM /Tuesday night Through Wednesday night/...A period of
cold and rainy weather continues Tuesday night as very moist
southwest flow aloft continues atop the cold dome. Rain chances
should diminish from west to east Wednesday evening as the upper
low finally gets pushed northeastward toward the Mid-Mississippi
and Tennessee Valley region. Much below normal temperatures
expected during this period. /21

LONG TERM /Thursday Through Sunday/...Much drier zonal flow
develops through the long term period, with no precipitation
expected. Continued cool. /21

MARINE...Numerous showers and thunderstorms will continue to
spread north over the marine area this morning in response to a
warm front moving northward out ahead of a developing surface low
and cold front approaching from the west. Along and south of the
front conditions are favorable for strong to possible severe
thunderstorms due to high vertical wind shear and moderate
instability in the boundary layer. Most of these thunderstorms
will continue moving northward towards he coast through most of
the day. Some of these storms will be capable of producing winds
up to 50 knots or higher along with large waterspouts. A strong
offshore flow is expected in the wake of the cold front late
tonight through Wed with seas building to 6 to 8 feet well
offshore by early Tue afternoon, continuing through early Wed
morning. Winds and seas will slowly subside Wed through Thu. A
small craft advisory is currently in effect through 3 PM CST for
the strong onshore flow today and will likely be extended through
tonight and Tue with the strong offshore flow developing in the
wake of the front. 32/ee...

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday afternoon for ALZ056-059-060-
     261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

FL...Flash Flood Watch through Tuesday afternoon for FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 AM CST Wednesday for GMZ630>636-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 12, 7:00 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
700 AM CST Mon Nov 12 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-131300-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
700 AM CST Mon Nov 12 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Numerous to widespread showers and a few thunderstorms will spread
over the area today along and advancing warm front near the coast
and also ahead of a cold front approaching from the west. Some
storms could become severe with damaging winds and tornadoes,
especially south of a Wiggins to Andalusia line.

Heavy rainfall amounts of 2 to 4 inches with locally higher
totals over 5 inches will be possible, especially along and south
of a Mobile to Andalusia line today. Heavy rainfall could lead to
flash flooding.

There is a high risk of rip currents along area beaches through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rain may continue into Tuesday morning over portions
of the area.

A light freeze still cannot be ruled out mainly over interior
southeast Mississippi and southwest Alabama Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be requested today.

GMZ630>636-650-655-670-675-131300-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
700 AM CST Mon Nov 12 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will spread across
the marine area today. Some storms will become strong to severe
and capable of producing tornadoes, wind gusts over 40 knots,
frequent lightning, and very heavy rain.

Increasing winds will bring hazardous conditions for small craft
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous conditions for small craft will continue Tuesday through
Wednesday night.

In the hours before

Special weather statement, Nov 12, 6:14 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
614 AM CST MON NOV 12 2018

ALZ265-121300-
Mobile Coastal AL-
614 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 700 AM CST...

At 614 AM CST, the strong thunderstorm was located 12 miles southwest
of Dauphin Island, moving northeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bayou La Batre, Dauphin Island, Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until noon CST for southwestern
Alabama.

LAT...LON 3022 8837 3048 8823 3034 8797 3022 8808
TIME...MOT...LOC 1214Z 211DEG 17KT 3015 8829
Special weather statement, Nov 12, 6:48 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
648 AM CST MON NOV 12 2018

ALZ264-266-FLZ202>204-121330-
Baldwin Coastal AL-Baldwin Central AL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
648 AM CST MON NOV 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN...SOUTHWESTERN SANTA ROSA AND
SOUTHEASTERN ESCAMBIA COUNTIES UNTIL 730 AM CST...

At 646 AM CST, the strong thunderstorms were located along from 5
miles southeast of Oriole Beach to 7 miles southeast of Perdido
Beach, and moving northwest at 25 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gulf Breeze, Goulding, Bagdad, Lillian, Myrtle Grove, Oriole Beach,
Pensacola Beach and Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until noon CST for southwestern
Alabama...and northwestern Florida.

LAT...LON 3020 8741 3022 8742 3051 8757 3053 8744
      3052 8744 3054 8741 3062 8698 3029 8698
TIME...MOT...LOC 1246Z 152DEG 23KT 3032 8702 3025 8743

The radar

The Eglin Afb radar (KEVX), 105 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Santa Rosa

When
November 12, 11:33 AM CST to 11:34 AM CST
Where
Santa Rosa County, 1.27 mi N of Woodlawn Beach to 1.52 mi N of Woodlawn Beach
Rating
EF0
Path length
0.3 mi
Path width
80 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.398, -86.999

A short-lived EF-0 tornado touched down in wooded area southwest of the intersection of Gulf Breeze Parkway and Woodland Beach Road. This tornado then moved northeast at around 30 mph, and passed just west of the intersection before lifting north-northeast of the intersection. There was a small area of tree damage in the wooded area where several trees were leaning and a couple uprooted. Two vehicles near the intersection suffered damage with a window shattered in each vehicle from flying debris. Several signs near the intersection were bent or knocked to the ground. Some straight line wind damage also occurred in the area, most notable 1.3 miles east of the tornado track where playground equipment was thrown and destroyed by 70 mph winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792029.